Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lovelyone_nat

ANYONE BIPOLAR/GET SEIZURES AND TAKING LAMICTAL?

Recommended Posts

hi. ive had acne for 5 years.... about 4 months ago i finally got it 95% clear (from cystic acne to mild) with birth control pills. two weeks ago i was diagnosed with bipolar II and was prescribed "lamictal". ive heard this shit can make acne worse....anyone notice that as a side effect? i am finally clear...i do not want to break out anymore. so far ive noticed that im breaking out...not sure if its the new meds or what.

Share this post


Link to post
Share on other sites

It's pretty rare on Lamictal. I'd put itchiness, dizziness, and nausea before it. I'm very prone to acne and maxed out on my dose of Lamictal, and it has never given me a problem. Lithium, however, has given me acne, but I feel my brain is more important than my face any day.

Share this post


Link to post
Share on other sites

now im currently using 2.5% benzoyl peroxide and a face wash and ortho tri cyclen. next time i go to my drs....i think im gonna ask for a script of topical clindamyicin...i used that stuff a few years back...it worked reallly good...

Share this post


Link to post
Share on other sites

That sounds like a good plan. You're hitting it from a lot of different angles.

Edit: I was going to add that I've been on Lamictal since August 2004, so it's not like I've only been on it a month, and it hasn't caused acne yet.

Share this post


Link to post
Share on other sites
maybe its just stress from missing school/ falling behind and trying to deal with the diagnosis thats causing the breakout?

Share this post


Link to post
Share on other sites

Could be. Those are some very sucky things to be dealing with. :comfort:

I was going to suggest it could be a random breakout, too, but if you were 95% clear . . .

Btw, it's really smart to start with Lamictal off-the-bat for bipolar II. It helps the depression end more than many other "mood stabilizers" and doesn't have a whole lot of side-effects, as long as you don't get any freaky rashes. ;)

Are you on anything else along with the Lamictal?

So I'm not just being plain, old nosy: I'm on Lamictal, lithium ER, Prozac, and Adderall XR. I also take Ativan, but only when I need to get stabbed by needles. I had mild-to-moderate acne that subsided to mild when I took hormonal birth control, but it bloomed to severe about 4-6 weeks after reaching an effective blood level of lithium. (I love lithium anyways.)

Share this post


Link to post
Share on other sites

im on 50mg of lamictal, 100 mg of wellbutrin (an anti depressant) and lexapro (another anti depressant)... and now my dr wants me to chat with a therapist. ive heard of lithium (ever hear that nirvana song about it?)...but my dr didnt want me on that one cuz of the acne side effect...acne really kills my self esteem. especially when you are "severe" get "clear" and then have to go back to "severe". also, thanks addie for all the replies. :hifive:

also, did u miss alot of school or work when u were first diagnosed? im missing another day of school...like my 10th one in the past 3 weeks.

Share this post


Link to post
Share on other sites

No problem! I like talking. ;)

Actually, I know of the Nirvana song, but haven't heard it . . .

Lamictal seems a little more user-friendly than lithium, too (less blood tests, "common" side-effects seem more rare), so I'd also pick it first for that.

I forgot to ask, are you still on birth control pills? They decrease the effectiveness of Lamictal, but since they varied in dose and I completely stopped taking them for a week every month (I took generic Ortho-Tricyclen), my psychiatrist thought it would be too complicated to try to adjust my Lamictal dose for it.

Here, I found the Lamictal Prescribing Information. It's the official info the drug company puts out about Lamictal (or any drug). Notice the percentages. The really scary things are really not likely to happen. Here are the dermatological side-effects for everybody taking Lamictal any way for any reason:

"Dermatological: Infrequent: Acne, alopecia, hirsutism, maculopapular rash, skin discoloration, and urticaria. Rare: Angioedema, erythema, exfoliative dermatitis, fungal dermatitis, herpes zoster, leukoderma, multiforme erythema, petechial rash, pustular rash, seborrhea, Stevens-Johnson syndrome, and vesiculobullous rash."

So, Glaxo-Smith-Kline says that your chances are between 1/100 and 1/1000 of getting acne from Lamictal. Since acne is at the top of the list, it's closer to being 1/100 than the others behind it.

OH, yeah. I've missed a lot of school. I've been at my college 17 quarters, only gone full-time 2 of them, and have withdrawn from a large chunk of them. I signed-up for full-time for most of them, too. :( Depression and dealing with school just don't seem to mix. (High school was a similar deal, except I wasn't diagnosed or medicated, and also couldn't drive, so I'd skip school to hide in the library's bathroom. I have no idea how I graduated; I missed 50% of my senior year.)

Sorry I don't have anything helpful to say about catching up. It's really hard given that you missed school because you felt like crap, and now you go back, not feeling much better, and have an even more overwhelming amount of work to do. I guess talking to teachers/people in positions of authority is the best way to get some leeway until you get on your feet, but it's still hard, and it still sucks. This is actually stuff your therapist might be good for helping you figure out. They're good with the life stuff meds can't quite reach. I think therapy has helped keep me alive during the times when meds were only working marginally, weren't working at all, or just making it all worse.

Share this post


Link to post
Share on other sites

ive missed like 11 days out of 25 so far...my teachers are getting annoyed "you're going to fall behind...*sighs*". but i dont want to tell anyone what i have. only those closest to me. which now i regret cuz my friends bitch at me when i take off too much school "omg nat, i wish i could go home and sleep...but nooooooooo i gotta suffer" but they dont even know how bad it sucks to be bipolar.

Share this post


Link to post
Share on other sites

God, I hate the friend thing. It makes me feel so guilty that I'm, well, laying on the couch while my friends are suffering in school, just like they just said. Only, I can't seem to do anything else . . . :(

I was forced to tell my first professor. The course was in my major, and if I claimed a medical excuse I could drop the class after the deadline to drop classes, and then I wouldn't fail, but I had to get instructor permission . . . His brother was bipolar and had actually been in and out of institutions his entire life. The professor was very understanding.

It seems like, at least, the majority of people know someone, through family or friendship, that has a mental illness. I've had to beg my way out of a lot of responsibilities due to an inability to function, and really only a few people haven't understood, a couple of them doctors.

When you see your therapist, they can probably help you with the school absences directly, though. My therapist basically writes a letter saying I'm seeing him for both academic and personal concerns, and these concerns are serious enough that I should be excused for any classes I've missed. (He sometimes goes more in depth for certain things. Usually, he says I have Major Depressive Disorder, rather than Bipolar (II) Disorder, to avoid the stigma that might come with that label.)

Share this post


Link to post
Share on other sites

my parents called my doctor out of concern...omg why is she missing so much school? as of now, my doctor says i should NOT miss anymore days unless im vomiting or whatever (not bipolar related) i hate it when classmates ask why i miss so much also...cuz you dont know what to tell them and you dont want to be labeled as a "headcase" u know?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×